Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Vancomycin & Red Man Syndrome

Posted Oct 16 2008 12:00am
Once a frequent culprit of acute interstitial nephritis, vancomycin is a very rare cause of renal failure with newer formulations which use a different vehicle for its iv administration. It still however has the potential to cause the relatively common side effect of red man syndrome, a histamine-induced phenomenon in which there is the appearance of flushing, erythema, and potentially even hypotension and angioedema which occur during an infusion of this gram-positive antibiotic. This phenotype is due to mast cell (see accompanying electron micrograph) degranulation and is not an IgE-mediated allergic reaction. It can be treated by slowing down the rate of infusion (it is recommended to give a full dose over at least a 60-minute time period) and administering antihistamines.

Interestingly, red man syndrome appears to occur more frequently in healthy individuals (who are volunteering for drug studies) than in those with active infection; the thought here is that elevated baseline levels of serum histamine (as might be seen in active infection, which is an overall inflammatory state) are paradoxically desensitizing to the effects of vancomycin-induced histamine release from mast cells.

Vancomycin was originally isolated from a soil sample from the jungles of Borneo .

My friend from graduate school writes about a real-life personal experience with vancomycin-induced red man syndrome on her ABC Blog.
Post a comment
Write a comment:

Related Searches